Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 271, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 24, 2008, 7:57 PM CDT for Grant County, Haskell County, Kansas. It was in force for 48 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2008, 7:57 PM CDT (00:57 UTC)
- Expired
- Jun 24, 2008, 8:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Grant County, KS, Haskell County, KS
The radar
The Dodge City radar (KDDC), 79 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 8:15 PM CDT | HAIL 1.75 | 2 Wnw Sublette, KS | |
| Jun 24, 8:20 PM CDT | HAIL 1.75 | 1 S Sublette, KS | |
| Jun 24, 8:50 PM CDT | HAIL 0.88 | 5 W Sublette, KS | |
| Jun 24, 8:50 PM CDT | HAIL 0.88 | 7 Wsw Sublette, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1187 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 2539 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 250057
SVRDDC
KSC067-081-250145-
/O.NEW.KDDC.SV.W.0271.080625T0057Z-080625T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
757 PM CDT TUE JUN 24 2008
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN GRANT COUNTY IN SOUTHWEST KANSAS.
HASKELL COUNTY IN SOUTHWEST KANSAS.
* UNTIL 845 PM CDT
* AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 10 MILES NORTHWEST OF SATANTA...OR 5 MILES
NORTHEAST OF RYUS...MOVING EAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
SATANTA...
SUBLETTE...
RURAL RESIDENCES OF EASTERN GRANT AND HASKELL COUNTIES.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
THIS STORM IS CONSIDERED A SUPERCELL STORM...WHICH HAS THE POTENTIAL
TO CAUSE SERIOUS INJURY AND SIGNIFCANT DAMAGE TO PROPERTY. SUPERCELL
STORMS CAN ALSO PRODUCE TORNADOES...HOWEVER THE PRIMARY THREAT WITH
THIS STORM IS DESTRUCTIVE HAIL AND STRAIGHT LINE WINDS. SEEK SAFE
SHELTER AND STAY AWAY FROM WINDOWS
LAT...LON 3773 10065 3755 10065 3754 10085 3740 10084
3740 10109 3772 10115
TIME...MOT...LOC 0057Z 250DEG 9KT 3756 10106
$$
181 follow-up statement
000
WWUS53 KDDC 250117
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
817 PM CDT TUE JUN 24 2008
KSC067-250127-
/O.CAN.KDDC.SV.W.0271.000000T0000Z-080625T0145Z/
GRANT KS-
817 PM CDT TUE JUN 24 2008
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GRANT COUNTY IS
CANCELLED...
LAT...LON 3772 10108 3772 10102 3773 10101 3773 10065
3755 10065 3754 10085 3740 10084 3740 10107
TIME...MOT...LOC 0117Z 250DEG 9KT 3758 10100
$$
KSC081-250145-
/O.CON.KDDC.SV.W.0271.000000T0000Z-080625T0145Z/
HASKELL KS-
817 PM CDT TUE JUN 24 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR HASKELL COUNTY...
AT 813 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 10 MILES NORTH OF SATANTA...OR 7 MILES
NORTHEAST OF RYUS...MOVING EAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
SATANTA...
SUBLETTE...
RURAL RESIDENCES OF HASKELL COUNTY.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
LAT...LON 3772 10108 3772 10102 3773 10101 3773 10065
3755 10065 3754 10085 3740 10084 3740 10107
TIME...MOT...LOC 0117Z 250DEG 9KT 3758 10100
$$
18What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:51 PM CDT, 5 hours 6 minutes earlier.
Area forecast discussion, Jun 24, 2:51 PM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 251 PM CDT TUE JUN 24 2008 .DISCUSSION... SHOULD BE A QUIETER EVENING COMPARED TO LAST NIGHT. OVERNIGHT MCV FROM THE MCS WAS EVIDENT ON SATELLITE OVER SOUTHEAST NEBRASKA THIS AFTERNOON. A TRAILING AREA OF MID LEVEL CLOUDINESS AND SOME HIGH BASED SHOWERS EXTENDED SOUTHWEST INTO MY SOUTHEAST CWA. OTHERWISE, THE APPEARED TO BE AN OLD OUTFLOW BOUNDARY DRAPED ACROSS THE AREA STRETCHING FROM SOUTH CENTRAL KANSAS INTO EAST CENTRAL COLORADO. THERE HAD BEEN PERSISTENT MOISTURE CONVERGENCE IN THIS AREA BUT IT APPEARS TO HAVE WEAKENED AS SURFACE WINDS STARTED TO VEER WITH AFTERNOON HEATING/MIXING OF THE BOUNDARY LAYER. VISIBLE SATELLITE AND RADAR SHOWED AFTERNOON HIGH TERRAIN TSRA FORMING IN COLORADO. HOWEVER, WITH THE LACK OF GOOD UPPER LEVEL FORCING OR STEERING, THINK THAT THIS SHOULD DIE OFF AS IT REACHES MY FAR WESTERN COUNTIES EARLY THIS AFTERNOON. THE BEST CHANCE FOR ANY TSRA MAY BE NEAR ELKHART WHERE STORMS COULD FORM OFF THE HIGHER TERRAIN OF NORTHEAST NEW MEXICO AND THE FAR WESTERN PANHANDLE OF OKLAHOMA. WILL ONLY CARRY SMALL POPS HERE THOUGH. OTHERWISE, TEMPERATURES WILL REMAIN SEASONAL THROUGH THURSDAY. THERE MAY STILL BE SOME AFTERNOON/EVENING TSRA AT LEAST ON AN ISOLATED BASIS AS MID LEVEL TEMPS REMAIN RELATIVELY COOL...SO CAPPING SHOULD NOT BE MUCH OF AN ISSUE. WILL CARRY SMALL POPS MAINLY NEAR THE COLORADO BORDER. DAYS 3-7... THE MEDIUM RANGE MODELS CONTINUE TO SHOW A SIGNIFICANT UPPER WAVE DEEPENING AND MOVING OUT OF SOUTHERN CANADA ON THURSDAY INTO THE GREAT LAKES REGION BY LATE IN THE WEEKEND. THIS WILL REORIENT THE UPPER LEVEL FLOW TO THE NORTHWEST AND WILL PUSH A COLD FRONT SOUTH ACROSS THE CENTRAL HIGH PLAINS ON FRIDAY. THERE COULD BE A FEW STORMS ALONG THE FRONT BUT THINK THE BETTER CHANCES WILL BE FOR SOMETHING TO DEVELOP IN THE UPSLOPE FLOW BEHIND THE FRONT LATE IN THE DAY FRIDAY AND FRIDAY NIGHT. GIVEN THE PROXIMITY OF THE UPPER LEVEL RIDGE AXIS...THE FRONT SHOULD BECOME STATIONARY TO THE SOUTH AND WEST OF THE AREA. THE MODELS ARE SHOWING INDICATIONS OF LOW LEVEL EASTERLY UPSLOPE FLOW AND SOME MOISTURE POOLING TO THE NORTH OF THE FRONT. LAST NIGHTS ECMWF AS WELL AS THE 12Z GFS AND CANADIAN CONTINUE TO RUNS OF THE GFS ARE ALSO HINTING AT SOME QPF ESPECIALLY OVER THE SOUTHWEST HALF OF THE CWA. THE UPPER LEVEL RIDGE STARTS BUILDING BACK ACROSS THE CENTRAL CONUS LATER IN THE WEEKEND WITH A WEAK LEE SIDE TROUGH REESTABLISHING ITSELF ACROSS THE HIGH PLAINS. TEMPERATURES SHOULD BE INTO THE UPPER 90S TO AROUND 100 THROUGH THE MIDDLE PART OF NEXT WEEK. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ABOUT ANY DAY SOMEWHERE OVER THE CENTRAL HIGH PLAINS BUT WILL LEAVE ANY MENTION OUT OF THE WEATHER GRIDS FOR NOW. .AVIATION... ISOLATED THUNDERSTORMS WILL DEVELOP OVER EASTERN COLORADO THIS AFTERNOON. A FEW OF THESE STORMS COULD MOVE INTO SOUTHWEST KANSAS AFTER 22Z. THE STORMS SHOULD BE DIMINISHING AFTER 03Z WITH VFR CONDITIONS PREVAILING THROUGH THE REMAINDER OF THE PERIOD. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 97 68 99 / 10 0 10 10 GCK 65 97 66 99 / 10 10 10 10 EHA 65 98 66 97 / 20 10 20 10 LBL 65 98 67 98 / 20 0 10 10 HYS 66 95 67 98 / 10 10 10 10 P28 70 96 71 98 / 10 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN07/02
Hazardous weather outlook, Jun 24, 4:46 AM CDT, 15 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 446 AM CDT TUE JUN 24 2008 KSZ030-031-043>046-061>066-074>081-084>090-251000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 446 AM CDT TUE JUN 24 2008 /346 AM MDT TUE JUN 24 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 12
In the hours before
Special weather statement, Jun 24, 6:58 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 658 PM CDT TUE JUN 24 2008 KSZ076-086-087-250045- HASKELL-MEADE-SEWARD- 658 PM CDT TUE JUN 24 2008 ...SIGNIFICANT WEATHER ADVISORY FOR HASKELL...MEADE AND SEWARD COUNTIES... AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF SUBLETTE...MOVING EAST AT 9 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3746 10050 3731 10050 3734 10081 3746 10082 TIME...MOT...LOC 2358Z 265DEG 8KT 3739 10073 18
Local storm report, Jun 24, 7:00 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
700 PM CDT TUE JUN 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL 7 SE SUBLETTE 37.41N 100.76W
06/24/2008 E0.75 INCH HASKELL KS PUBLIC
&&
18Local storm report, Jun 24, 7:12 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
712 PM CDT TUE JUN 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 8 ESE SUBLETTE 37.44N 100.71W
06/24/2008 E0.88 INCH HASKELL KS TRAINED SPOTTER
&&
MSCOTTLocal storm report, Jun 24, 7:23 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
723 PM CDT TUE JUN 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 6 ESE SUBLETTE 37.45N 100.74W
06/24/2008 E1.00 INCH HASKELL KS TRAINED SPOTTER
&&
MSCOTTLocal storm report, Jun 24, 7:33 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
733 PM CDT TUE JUN 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 2 N RYUS 37.53N 101.11W
06/24/2008 E0.75 INCH GRANT KS PUBLIC
&&
18Special weather statement, Jun 24, 7:36 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 736 PM CDT TUE JUN 24 2008 KSZ075-076-250130- GRANT-HASKELL- 736 PM CDT TUE JUN 24 2008 ...SIGNIFICANT WEATHER ADVISORY FOR GRANT AND HASKELL COUNTIES... AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR RYUS...MOVING NORTHEAST AT 12 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3761 10083 3738 10088 3739 10113 3761 10118 TIME...MOT...LOC 0039Z 242DEG 10KT 3752 10109 18
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:01 PM CDT | Severe Thunderstorm Warning | DDC | Haskell, Meade, Seward | 44 min |
| Jun 24, 7:36 PM CDT | Special Weather Statement | DDC | Haskell | 54 min |
| Jun 24, 7:47 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 43 min |
| Jun 24, 8:29 PM CDT | Severe Thunderstorm Warning | DDC | Haskell, Seward | 46 min |
| Jun 24, 9:15 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 45 min |
| Jun 24, 9:25 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman, Lane, Ness | 50 min |
| Jun 24, 9:56 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 65 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.